Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 22, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 15, 2001, 1:15 PM EDT for Charlevoix County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 15, 2001, 1:15 PM EDT (17:15 UTC)
- Expired
- Jun 15, 2001, 2:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Gaylord, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Charlevoix County, MI
The radar
The NCL Michigan radar (KAPX), 36 km from the middle of the area, began a volume at 17:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 1:50 PM EDT | Thunderstorm Wind 50 E | Boyne City, MI | Numerous three inch limbs down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 15, 12:30 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 5.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1272 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KAPX 151715
SVRAPN
MIC029-151800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
115 PM EDT FRI JUN 15 2001
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CHARLEVOIX COUNTY IN NORTHERN LOWER MICHIGAN
* UNTIL 200 PM EDT
* AT 112 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ABOUT 3 MILES EAST OF BOYNE CITY...MOVING
NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL REACH...
WALLOON LAKE AROUND 120 PM EDT
CLARION AROUND 125 PM EDT
REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH ALONG
WITH DIME SIZED HAIL. WINDS THIS HIGH CAN DOWN TREES AND POWER LINES.
LAT...LON 4528 8474 4528 8495 4520 8506 4512 8493
4512 8483 4517 8474What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 11:25 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 15, 11:25 AM EDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1125 AM EDT FRI JUN 15 2001 THE CURRENT WATER VAPOR LOOP SHOWS AN UPPER LEVEL LOW CENTERED OVER SOUTHERN MANITOBA...WITH THE CURRENT SURFACE ANALYSIS SHOWING A COLD FRONT EXTENDING FROM WESTERN UPPER MICHIGAN ACROSS LAKE MICHIGAN. THE LATEST RUC AND MESO-ETA PROG THE FRONTAL BOUNDARY TO SLOWLY MOVE EAST ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. THE MAIN SHORT TERM FORECAST CONCERN REVOLVES AROUND SEVERE THUNDERSTORM POTENTIAL AHEAD OF THIS FRONTAL BOUNDARY. A 300MB 140 KNOT JET WAS LOCATED ON THE OBSERVED 12Z RAOB PLOT. THIS JET MAX IS PROGGED TO MOVE NORTH-NORTHEAST THIS AFTERNOON...PLACING THE FORECAST AREA WITHIN THE RIGHT ENTRANCE REGION...THUS PROVIDING SOME UPPER LEVEL DIVERGENCE. QG FORCING WILL ALSO BE PRESENT THIS AFTERNOON IN ADVANCE OF A 500MB TROUGH AXIS (ALBEIT WEAK). ALTHOUGH UPPER LEVEL DYNAMICS IS NOT OVERLY IMPRESSIVE...SURFACE BASED INSTABILITY WILL BE QUITE HIGH ACROSS THE FORECAST AREA THIS AFTERNOON/EVENING. THUS THE CURRENT FORECAST OF LIKELY POPS FOR SHOWERS THUNDERSTORMS LOOKS GOOD GIVEN THE COMBINATION OF FRONTAL COVERGENCE...UPPER LEVEL FORCING AND HIGH INSTABILITY. MODIFIED KAPX 12Z OBSERVED SOUNDING FOR A TEMP IN THE MID 80S WITH SFC DEWPOINTS AROUND 70 YIELDS A CAPE OF 2500 J/KG WITH AN LI OF -6C. HOWEVER...IF THE TEMPERATURE REACHES 90 (WHICH GIVEN THE CURRENT OBS LOOKS LIKELY IN NE LOWER)...CAPE APPROACHES 3300 J/KG. THE LATEST WATER VAPOR LOOP ALSO SHOWS MID LEVEL DRYING UPSTREAM OF THE LOW LEVEL FRONTAL BOUNDARY. WITH VERY HIGH LOW LEVEL MOISTURE (850MB DEWPOINTS AROUND +12C ON 12Z CHARTS)...MID LEVEL DRY AIR INTRUSION WILL ACT PROVIDE ENOUGH INSTABILITY FOR THE POTENTIAL OF SEVERE THUNDERSTORMS THIS AFTERNOON. WET BULB ZERO HEIGHTS ARE FAIRLY HIGH (12K FT)...THUS EXPECT THE MAIN SEVERE WX THREAT WILL BE DAMAGING WINDS GIVEN THE UNIDIRECTIONAL SHEAR PROFILE. THE THUNDERSTORMS WILL ALSO PRODUCE HEAVY RAINFALL. K INDICES > 35 AND PWATS AROUND 1.3 TO 1.5 INCHES SUGGEST PLENTY OF MOISTURE TO SUPPORT VERY HEAVY RAINFALL. GIVEN THE SLOW MOVEMENT OF THE FRONTAL BOUNDARY...EXPECT ECHO TRAINING MAY ALLOW FOR SOME AREAS TO SEE RAINFALL AMOUNTS IN EXCESS OF AN INCH. ONLY UPDATES TO CURRENT ZFPAPX WILL BE TO INCREASE TEMPS AS MOST LOCATIONS ARE ALREADY IN THE 80S. UPDATED ZFPAPX WILL BE ISSUED BY 1530 UTC. .APX...NONE. CONSIDINE
In the hours before
Special weather statement, Jun 15, 11:40 AM EDT, 1 hour 35 minutes before
MIZ008-015>036-041-042-161200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1140 AM EDT FRI APR 15 2001 ...THERE IS A RISK OF SEVERE WEATHER ACROSS ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN THIS AFTERNOON AND EVENING... * THREAT AREA...ALL OF NORTHERN LOWER AND EASTERN UPPER MICHIGAN...WITH THE GREATEST THREAT EAST OF I-75. * DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. * SEVERE WEATHER THREAT...THUNDERSTORMS PRODUCING WIND GUSTS OF 60 TO TO 70 MPH AND HEAVY RAINFALL. THE HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING. * TIME OF SEVERE WEATHER THREAT...THIS AFTERNOON THROUGH 9 PM THIS EVENING. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST INFORMATION REGARDING THE SEVERE WEATHER THREAT IN NORTHERN LOWER AND EASTERN UPPER MICHIGAN. CONSIDINE
Special weather statement, Jun 15, 11:46 AM EDT, 1 hour 29 minutes before
MIZ041-042-152100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1146 AM EDT FRI JUN 15 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 500 PM EDT FRIDAY
AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
GLADWIN AND ARENAC
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.Special weather statement, Jun 15, 12:24 PM EDT, 51 minutes before
MIZ019-021>024-027>030-033>036-152200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1224 PM EDT FRI JUN 15 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 600 PM EDT FRIDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
OSCODA...OTSEGO...EMMET...ROSCOMMON...CRAWFORD...MONTMORENCY...
PRESQUE ISLE...OGEMAW...IOSCO...MISSAUKEE...KALKASKA...ANTRIM...
ALPENA...CHEBOYGAN...CHARLEVOIX AND ALCONA
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALEIRT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 12:58 PM EDT | Severe Thunderstorm Warning | APX | Antrim | 47 min |
| Jun 15, 1:01 PM EDT | Severe Thunderstorm Warning | APX | Crawford | 44 min |
| Jun 15, 1:22 PM EDT | Severe Thunderstorm Warning | APX | Otsego | 53 min |
| Jun 15, 2:05 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 40 min |
| Jun 15, 3:02 PM EDT | Severe Thunderstorm Warning | APX | Chippewa | 43 min |
| Jun 15, 4:13 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.